clopen.solutions
OP-00367 Solution claimed

Smallest orders for periodic multidimensional Costas arrays

Submit a result

Write $[a] = \{1, \dots, a\}$. Let $m \ge 2$ and $k$ be integers with $1 \le m - k \le k$, and let $n_1, \dots, n_m \ge 2$ be integers with $$n = \prod_{i=1}^{k} n_i = \prod_{i=k+1}^{m} n_i.$$ For a bijection $\varphi \colon \prod_{i=1}^{k} [n_i] \to \prod_{i=k+1}^{m} [n_i]$ let $S = \{(x, \varphi(x))\} \subset \mathbb{Z}^m$ be its graph and $$\widetilde S = S + (n_1\mathbb{Z} \times \cdots \times n_m\mathbb{Z})$$ its periodic extension. Call $\varphi$ periodic Costas if, for every $t \in \mathbb{Z}^m$, the difference vectors $y - y'$ between distinct points $y, y'$ of $\widetilde S \cap \bigl(t + \prod_{i=1}^{m} [n_i]\bigr)$ are pairwise distinct; the differences are vectors in $\mathbb{Z}^m$, not reduced modulo the side lengths. For $m = 2$ this asks for an $n \times n$ Costas array with a Costas array in every $n \times n$ window of its doubly periodic extension, and Taylor proved that then $n = 2$. Torres and Rubio proved that $n = 2^k$ when $m = 3$ and that $n$ cannot be odd for any $m$, and excluded further shapes with $k = m - 1$; periodic Costas bijections of size $2 \times 2 \times 4$ exist.

Problem. If $\varphi$ is periodic Costas, must $n = 2^k$, that is, $n_1 = \cdots = n_k = 2$?

Source: Torres and Rubio (2023), Conjecture 1, a higher-dimensional analogue of Taylor's theorem (1984) for m = 2.

Imported from github.com/MColbrook/AIM.

Classification

Primary
CO — Combinatorics
Secondary
IT
Keywords
AIM Open Applied Problems, Costas arrays, permutation arrays

References

@article{torres2023,
  author        = {Torres, Jaziel and Rubio, Ivelisse},
  title         = {Multidimensional {C}ostas arrays and their periodicity},
  journal       = {IEEE Trans. Inform. Theory},
  volume        = {69},
  number        = {8},
  year          = {2023},
  pages         = {5032--5040},
  doi           = {10.1109/TIT.2023.3264951},
  eprint        = {2208.02378},
  archivePrefix = {arXiv},
}
@techreport{taylor1984,
  author      = {Taylor, Herbert},
  title       = {Non-attacking rooks with distinct differences},
  institution = {Communication Sciences Institute, University of Southern California},
  number      = {CSI-84-03-02},
  year        = {1984},
}
@misc{aim-periodic-costas,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Smallest orders for periodic multidimensional Costas arrays}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/627-periodic-costas.md},
  note         = {Entry 627 at commit a153f46, 2026-10-13},
}

Resolution claims

Kaiwen Jin

We give a bijection from $[2]\times[3]$ onto itself whose graph, extended periodically in four coordinates, has distinct nonzero ordered ordinary difference vectors in every $2\times3\times2\times3$ window. Its order is $6$, whereas the proposed minimum-order restriction of Rubio and Torres would require $4$. A short proof keeps the signs of the two binary-coordinate differences and reduces the other two differences modulo …

Disproof · not verified · fidelity not established · posted on GitHub 14 Oct 2026

Status history

WhenChangeByReason
2026-10-17 Open → Solution claimed The registry's curators A four-dimensional periodic Costas array of order six v1 recorded from AIM @ 24edaad, paper/main.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00367, "Smallest orders for periodic multidimensional Costas arrays", clopen.solutions.